Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 227, NWS La Crosse, WI

August 14, 1998Crawford County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 14, 1998, 6:35 PM CDT for Crawford County, Wisconsin. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1998, 6:35 PM CDT (23:35 UTC)
Expired
Aug 14, 1998, 7:35 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Crawford County, WI

The radar

The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:52 PM CDTHail 0.75Seneca, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 142334 RRA
SVRLSE
WIC023-150035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT FRI AUG 14 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS REISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHWESTERN WISCONSIN

* UNTIL 735 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST EAST OF SENECA OR 40 MILES SOUTHEAST OF
b  LA CROSSE... MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEUBEN AND BARNUM AROUND 700 PM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

TJS/SWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:55 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 14, 1:55 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
155 PM CDT FRI AUG 14 1998

MAIN CONCERN OF THE NIGHT WILL BE EARLY EVENING CONVECTION.

SURFACE ANALYSIS HAD COLD FRONT STRETCHED FROM NORTHWEST WISCONSIN INTO
SOUTHWEST MINNESOTA...AND IT WAS MOVING TO THE SOUTHEAST. KARX RADAR
SHOWED A THIN BAND OF SHOWERS AND THUNDERSTORMS NEAR EAU CLAIRE WHICH
WAS MOVING TO THE SOUTHEAST...THERE HAS BEEN SOME DEVELOPMENT TO THE
WEST ON THE END OF THE LINE IN THE PAST HOUR. ALSO A COUPLE OF WEAK
SHOWERS HAVE DEVELOPED IN SOUTHEAST MINNESOTA. VISIBLE SATELLITE IMAGERY
SHOWS VERY FEW CLOUDS ALONG THE FRONT EXCEPT NEAR THE ONGOING
CONVECTION IN WISCONSIN.

Q-VECTOR CONVERGENCE FIELDS FROM THE ETA/NGM 12Z RUNS INDICATE FORCING
IN THE 850 TO 700 MB LAYER INTO THE EVENING HOURS ESPECIALLY IN
SOUTHERN SECTIONS. ETA HAS CAPE VALUES OF 1000 TO 2000 J/KG BETWEEN 00Z
AND 06Z AHEAD OF THE COLD FRONT.

WITH UNSTABLE ATMOSPHERE AHEAD OF FRONT...EXPECT AT LEAST ISOLATED
CONVECTION IN WESTERN SECTIONS AND SCATTERED ACTIVITY IN WISCONSIN.
OTHERWISE...EXPECT MOSTLY CLEAR SKIES. NGM MOS GUIDANCE APPEARS GOOD FOR
OVERNIGHT LOWS.

NELSON

In the hours before

Special weather statement, Aug 14, 3:41 PM CDT, 2 hours 54 minutes before
WIZ032>034-041>044-053-142110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT FRI AUG 14 1998

...THUNDERSTORMS CONTINUE ACROSS WEST CENTRAL WISCONSIN...

AT 330 PM...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE FROM
SOUTH OF EAU CLAIRE THROUGH THE BLACK RIVER FALLS AREA AND INTO
CENTRAL WISCONSIN. OTHER ISOLATED THUNDERSTORMS WERE DEVELOPING
NEAR LA CROSSE AND WINONA MINNESOTA.

IF YOU LIVE IN ADAMS/FRIENDSHIP...MAUSTON...TOMAH...SPARTA...
LA CROSSE...ETTRICK OR WHITEHALL...BE ALERT FOR THUNDERSTORMS.
LISTEN FOR ADDITIONAL WARNINGS THAT MAY BE ISSUED FOR DAMAGING
WIND OR HAIL.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

SHEA
Special weather statement, Aug 14, 3:41 PM CDT, 2 hours 54 minutes before
WIZ032>034-041>044-053-142110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT FRI AUG 14 1998

...THUNDERSTORMS CONTINUE ACROSS WEST CENTRAL WISCONSIN...

AT 330 PM...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE FROM
SOUTH OF EAU CLAIRE THROUGH THE BLACK RIVER FALLS AREA AND INTO
CENTRAL WISCONSIN. OTHER ISOLATED THUNDERSTORMS WERE DEVELOPING
NEAR LA CROSSE AND WINONA MINNESOTA.

IF YOU LIVE IN ADAMS/FRIENDSHIP...MAUSTON...TOMAH...SPARTA...
LA CROSSE...ETTRICK OR WHITEHALL...BE ALERT FOR THUNDERSTORMS.
LISTEN FOR ADDITIONAL WARNINGS THAT MAY BE ISSUED FOR DAMAGING
WIND OR HAIL.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:11 PM CDTSevere Thunderstorm WarningARXJackson64 min
Aug 14, 4:37 PM CDTSevere Thunderstorm WarningARXMonroe58 min
Aug 14, 5:35 PM CDTSevere Thunderstorm WarningARXCrawford60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.